STAMFORD, Conn., Oct. 19, 2011 /PRNewswire/ -- Many of this country's 80 million Baby Boomers(1) who take medications for conditions such as pain, high cholesterol, hypertension and even depression, are not aware that some of those medications could lead them to seek relief from something they didn't bargain for...occasional constipation.
A new nationwide survey of 1,150 men and women age 50 or older taking medications for common medical conditions(2), shows that about one-third of respondents (35%) who were advised about possible side effects of their medications were told about occasional constipation. The survey, conducted by Purdue Products, maker of the Senokot® family of laxatives, also revealed that only 16% of those polled were aware that occasional constipation could be a possible side effect of their medications prior to talking to a healthcare provider. Nine out of ten respondents (90%) who reported occasional constipation while taking their medication found this problem frustrating.
According to pharmacist Jim Morelli, RPh, "of all the side effects that consumers often expect, occasional constipation can sometimes get lost in the shuffle. Constipation can be a side effect of many common medications. We as healthcare providers need to do a better job of alerting consumers about the range of potential side effects."
In fact, a vast majority (92%) of the survey respondents said that healthcare providers should provide more information about side effects such as occasional constipation, with particularly high agreement among people who reported suffering from occasional constipation (96%).
Impact of Occasional Constipation
Occasional constipation was the side effect experienced most by survey respondents, with nearly one in five (17%) reporting they experienced increased occasional constipation, since they started taking their medication.
Further, sufferers experience this problem an average of seven times per month, with a majority of respondents experiencing occasional constipation once a week or more (58%).
You're Not Alone
The vast majority of survey respondents (86%) agreed that occasional constipation can be a significant side effect of taking certain prescription medicines, with particularly high agreement among people who reported suffering from this problem (96%).
You Have Options
According to the survey, 86% of sufferers have taken some sort of action to relieve their occasional constipation. Specifically, they have increased their water consumption (74%), increased their fiber intake (72%), or taken stool softeners (67%).
"Healthy eating habits and physical activity can be the best ways to prevent occasional constipation," says Morelli. "For consumers taking medications that can cause occasional constipation, a laxative that contains a stool-softener, such as Senokot-S® Tablets, can be an appropriate choice to treat the irregularity and the stool-hardening effects of some medications. If constipation lasts for more than seven days, speak to your doctor."
"We commissioned this survey as part of our ongoing initiatives to provide healthcare professionals and consumers information about the importance of recognizing and relieving occasional constipation," explains Charlene Bailey, Director, Product Management, Purdue Products L.P. "With a majority of the consumers polled saying that occasional constipation is embarrassing to discuss, and one-third of sufferers saying they have not discussed their occasional constipation with their healthcare provider, we will continue to get the word out about the treatment options available."
"With more than four million Americans suffering from issues with occasional constipation(3) , a potential side effect of some 150 prescription and many commonly used over-the-counter (OTC) medications, it's important to talk to your healthcare professionals about your medical conditions, the medicines you take and any health concerns you have," urges Morelli. "No question or concern is silly or unimportant."
Some Medicines That Can Cause Occasional Constipation
Certain antacids, antidepressants, and pain relievers, as well as some medications used to treat high blood pressure and high cholesterol, can cause constipation(4).
Russell Research, an independent survey research firm, conducted online interviews with 1,150 respondents. The survey has a margin of error of +/- 3.1 percentage points. Interviews were conducted from July 19 – 25, 2011, for a sample drawn from Survey Sampling International's SurveySpot online consumer panel.
The Purdue Products L.P. Family of Laxatives
The Purdue Products L.P. Family of Laxatives Senokot® Tablets and Colace® Capsules have been recommended by doctors and pharmacists for more than 50 years for gentle and effective relief from occasional constipation. Senokot® Tablets provide gentle yet effective relief from occasional constipation. Colace® Capsules, is the #1 recommended stool softener brand by doctors and pharmacists. The Purdue Laxatives portfolio includes: Colace® Capsules, Peri-Colace® Tablets, Senokot® Tablets, Senokot-S® Tablets, and SenokotXTRA® Tablets. The Purdue laxative portfolio is dedicated to providing customers with options to relieve occasional constipation.
(1) United States Census (2010). Census Data, Age and Sex Composition. Retrieved September 9, 2011 from http://www.census.gov/prod/cen2010/briefs/c2010br-03.pdf. pp. 2 ,3.
(2) "Medication Side Effects Study". Survey. August 2011.
(3,4) National Institute of Diabetes and Digestive and Kidney Diseases. (2007). National Digestive Diseases Information Clearinghouse: Constipation. Retrieved September 7, 2011, from http://tinyurl.com/3fs3enp
Contact: Nora Cahillane
|SOURCE Purdue Products L.P.|
Copyright©2010 PR Newswire.
All rights reserved